No hearing loss after repeated courses of tobramycin in cystic fibrosis patients.

Abstract

CONCLUSION

Our results indicate that repeated treatment courses with tobramycin 10 mg/kg (twice daily for 3 weeks) may be safely applied in cystic fibrosis (CF) patients with respect to ototoxicity. The risk of hearing loss in this patient group is less than expected, which could be explained by either unfavourable baseline audiometry or the use of unidentified protective medication, or both. However, due to large inter-individual variations, audiometry screening remains important with respect to the detection of individual outliers.

OBJECTIVES

Tobramycin is frequently prescribed for CF patients. In this study, hearing loss due to cumulative tobramycin exposure in adult CF patients was investigated.

RESULTS

After repeated courses of tobramycin (median 3, range 1-8), the mean increase per frequency was 2.1 dB (median 0.5 dB, SD 12.6) with large (inter-individual) variations (range -23.5 to 34.5 dB). The pure tone averages (PTA) at 1-2-4 kHz and 8-10-12 kHz increased 1.4 dBHL and 2.3 dBHL, respectively, but were neither statistically significant, nor correlated with the cumulative tobramycin exposure.

PATIENTS AND METHODS

We retrospectively investigated 19 patients with both baseline and follow-up audiometry before and after repeated courses of intravenous tobramycin (10 mg/kg/day in twice daily administrations for 3 weeks). Pure tone audiometry was performed at 0.250-16 kHz.

More about this publication

Acta oto-laryngologica
  • Volume 130
  • Issue nr. 2
  • Pages 253-8
  • Publication date 01-02-2010

This site uses cookies

This website uses cookies to ensure you get the best experience on our website.